Funnel Cloud, Swift
- When
- August 8, 7:03 PM CST to 7:05 PM CST
- Where
- Swift County, 1.19 mi SE of Danvers
- Reported by
- Trained Spotter
- Coordinates
- 45.270, -95.750
Funnel cloud reported by a couple spotters. We have no report of it reaching the ground.
A line of storms formed over central Minnesota during the late evening Friday, August 8th and eventually grew in scale as it traveled east through the Twin Cities and into Wisconsin overnight. The storm was strongest after it initially formed, producing a couple instances of severe hail and wind in Wright and Hennepin counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A line of storms formed over central Minnesota during the late evening Friday, August 8th and eventually grew in scale as it traveled east through the Twin Cities and into Wisconsin overnight. The storm was strongest after it initially formed, producing a couple instances of severe hail and wind in Wright and Hennepin counties. There were several reports of sub-severe hail stretching from Todd County all the way down to southeast Hennepin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 8, 5:47 PM CST, 1 hour 16 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 647 PM CDT Fri Aug 8 2025 .KEY MESSAGES... - Elevated heat and humidity of today becomes noticeably less so starting Saturday, continuing into next week. - A round of thunderstorms is likely late this evening into early Saturday morning, with a few storms possibly strong to severe. - Much more tranquil weather conditions from late Saturday through much of next week. && .DISCUSSION... Issued at 317 PM CDT Fri Aug 8 2025 A fairly extensive stratocumulus deck has lingered across central-southern MN and western WI throughout the day in the wake of early morning convection. In addition, this cloud cover has generally remained north of a warm front wobbling over the MN/IA border which has had a hard time pushing northward through the day today. This has not only kept instability from rising higher than expected but has also kept temps/dewpoints/heat index values lower than expected. The first result of this has been the early cancellation of all heat advisory headlines across the WFO MPX coverage area. The next result has been lower CAPE/higher CINH across the area, evidenced by showers trying to move into southern MN from the FSD area that has been weakening while shifting eastward and racing away from the nearly north-south oriented cold front over the far eastern Dakotas. Nevertheless, there is still sufficient instability in advance of the cold front per SPC analysis, including MUCAPE in the 4000-5000 j/kg range, over the southern 1/3 of MN that additional storms could take advantage of later this evening into the overnight hours should deep layer shear better align with the progression of the surface cold front. There is still plenty of uncertainty as to whether thunderstorms that develop this evening over the eastern Dakotas and progress eastward across central-southern MN can become surface based to tap into the high instability. So while there is little doubt that thunderstorms will develop this evening, thus having PoPs into the Likely category, it is a matter of the storm strength and them being elevated vs surface-based, which if surface-based, they could then tap into the low-level MUCAPE and the strong low-level jetting and bulk shear. So, overall a conditional and uncertain scenario for severe weather is expected tonight. The main hazard still looks to be damaging wind gusts, but large hail and a few tornadoes cannot be ruled out. The precipitation will have pushed through the bulk of the coverage area by daybreak Saturday morning with only a few generic (non- severe) thunderstorms possible by that point as the cold front makes continued progress eastward through the day Saturday. This will drop the precip chances across the area from west to east and also make for cooler and less humid conditions across the coverage area. Highs will only range from the upper 70s to mid 80s on Saturday. For next week, very similar day-to-day conditions are expected with very few chances for precipitation. In fact, many locations may well experience no precipitation for the entire week. This is due to generally high pressure prevailing at the surface, even despite the arrival of a frontal boundary midweek that looks mainly dry, and weak ridging aloft to keep appreciable trough axes away from the area. Highs will remain in the upper 70s to mid 80s range with tolerable humidity levels. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 635 PM CDT Fri Aug 8 2025 Low-range VFR for all TAF sites at initialization but the expectation is still there to have convection late this evening through early morning Saturday at all sites. A complex of thunderstorms is expected to develop over the eastern Dakotas late this evening then steadily shift eastward over central- southern MN and western WI through the overnight hours. VFR- worthy rain showers will likely precede and follow the main batch of storms, but the TSRA itself will likely drop conditions to MVFR, with IFR visibility possible should the heavier showers move directly across the terminals. Precipitation will end from wet to east around daybreak onward, with the precip lingering longest at EAU. Breezy S winds at the start will shift to a more W direction behind the precip, with the stronger storms possibly producing strong variable wind gusts. KMSP...Have nudged the best timing for TSRA slightly later in this TAF set, looking for it to move across MSP in the 07z-10z timeframe. Gusty winds and heavy rain look to be the main hazards, but some hail cannot be ruled out. Ceilings and visibility will likely drop to MVFR during the time of TSRA, with IFR visibility possible. Otherwise, VFR conditions are expected through this evening, and once again from around sunrise onward behind the precipitation. /OUTLOOK FOR KMSP/ SUN...VFR. Wind SW 5-10 kts. MON...VFR. Wind W 5-10 kts. TUE...VFR. Wind SW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JPC AVIATION...JPC
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 651 PM CDT Fri Aug 8 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 091000- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 651 PM CDT Fri Aug 8 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Clusters of thunderstorms will likely develop along a cold front this evening across western Minnesota and track eastward through the overnight hours. A few thunderstorms may be severe, with the main hazards being large hail and damaging winds. A tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Lingering thunderstorms are possible across portions of western Wisconsin and southern Minnesota on Saturday. Severe weather chances are low. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed tonight into early Saturday morning.
The Minneapolis radar (KMPX), 178 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
5 hail, 3 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Funnel cloud reported by a couple spotters. We have no report of it reaching the ground.
Two trees were uprooted near City Hall in Medina. One was 18 inches in diameter and the other was 12 inches in diameter.
Numerous trees and power lines were downed throughout the city of Alden.
Power lines were downed across I90 eastbound near Alden, MN.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, August 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289512, 1289510, 1289511, 1289534, 1289536, 1289532, 1289556, 1289558, 1289559.